Lengthy, but I want to give you as much info as I can. Last August, I developed a yeast infection. Alarmed (I get these rarely), I had an HIV test. It came back negative. In Nov., my long-time boyfriend developed (what he claimed his dr. said was) a bad case of jock itch. His HIV test from that date (Nov 14) was negative. In Apr, at my well woman exam, I had another yeast infection, but my HIV test that day was negative again.
This week, boyfriend developed a pimply rash in the chin area. Immediately, I got scared and started checking myself for symptoms of ARS--rashes send my mind into overdrive. Well yesterday, his doctor diagnosed the "rash" as folliculitis and, instead of treating it as the common bacterial variety, prescribed an antifungal. Website after website report that the fungal variety is usually seen in immuno-compromised individuals. Since then, I have (of course) developed symptoms of another yeast infection, been feeling my lymph nodes, checking for fever etc. I know my mind is own worst enemy--my dr prescribed wellbutrin because of my obsessive thinking and depression. On the other hand, I AM NOT making up these fungal infections.
Is it worth it to go have an OraQuick Monday when my last test was April 13 and boyfriend and I have had sex regularly in the interim? Could HIV be the cause of our fungal symptoms if we were negative at the time of those symptoms? Could the new fungal symptoms be signs of initial HIV infection or do HIV-related fungal symptoms only occur as the disease progresses towards AIDS?
Additional info: Neither of us has diabetes (though I am overweight); we are both black, late 20s/early 30s; we have been involved ten years, but he has cheated previously; my fears have been reignited b/c he "smoked a blunt" (marijuana) w/his HIV+ cousin. From reading, I know that the possibility of saliva transmission is presumed to be near nil and that you can't get HIV from sharing cigarettes, but what if cousin had an open sore...
Monkeyflower's response (below, but before mine) is correct. In the 25 years since the AIDS era began, working in an STD clinic with 15,000 patient visits per year plus substantial experience in taking care of HIV infected patients, I have not once seen a patient in whom repeated yeast infections signaled HIV. Early in the AIDS era, it was believed that recurrent yeast might be a clue to HIV or other immune deficiencies, but it was disproved years ago. Unfortunately, some less knowledgeable sources--including some websites--are behind the times.
The causes of recurrent vulvovaginal yeast infections are poorly understood. A few cases are triggered by antibiotics (but even that factor is less common than generally believed). Diabetes is controversial, but the main effect of that disease is not an increased frequency of yeast infections, but an increase in their severity. That is, a rip-roaring bad infection might be a sign of diabetes, but not just an increased frequency of average infections. (Even then, the diabetes has to be badly out of control, and yeast is rarely the very first indication of diabetes.) The large majority of women with recurrent yeast infections have no known underlying health problem. There appears to be individual susceptibility, but the reasons are generlly unknown.
I doubt your boyfriend's "pimply rash in the chin area" is yeast, although it is possible. And HIV is not transmitted by saliva, period, or by sharing a joint. You probably are at low risk for HIV (assuming no sex with gay/bisexual guys, no injection drug use, etc).
However, it is worth commenting on the fact that you and your partner are black. It isn't racist to point out the accurate fact, as you seem to know, that HIV is much more common in African Americans than in other race/ethnicity groups in the United States. In fact, recent data show that a whopping 4% of all 40-49 year old black men in the US (1 in 25!) are HIV positive. The reasons are unclear, but possibilties include the extent to which homosexuality and bisexuality are deeply closeted among African Americans; high rates of incarceration of black men, with great risks of HIV transmission among prisoners; and high rates of injection drug use. (Another disclaimer about racism: these are not consequences of individual behavior or morality, but the social effects of prejudice and reduced educational and social opportunity.) Given these facts, and since you know your partner has had other partners, you might want to consider periodic HIV testing. Or at least have a frank but sensitive discussion with your partner about HIV risks and preventing infection.
But your recurrent yeast infections are not at all alarming and you know you are HIV negative from April test. I see no reason for another test this week, but if you do it I predict a negative result.
While you wait for Dr. Handsfield's reply, I can tell you has often said yeast infections are not really a symptom of HIV. Personally, I'm always completely mystified when people freak about yeast infections. Yeast infections happen when there's an imbalance of the bacteria in the vagina, allowing the yeast to overgrow. That's all it is. It's about the most innocuous condition in the world :-)
And you cannot contract HIV through saliva. Your partner's sharing a joint with his HIV positive friend is not a risk for transmission at all.
I think it would be a good idea to talk to your doctor about your continued obsessive thoughts. Your meds may need to be adjusted.
Thank both of you. The fungal folliculitis threw me for a loop. And one of the first warnings in monistat packages is that recurrent yeast infections can signal HIV or diabetes. You're also right, dr, that the awareness of how the disease disproportionately affects the black community also worries me. If you watch, "black" television or listen to "black" radio, you are inundated with/know your status, wrap it up, down low, etc messages. While they may be necessary, they can begin (in my case at least) to make your mind wonder.
I'm going to try to find more info about this fungus-caused folliculitis, how common it is for healthy individuals to develop it, etc.
thanks, dr. just found out he was prescribed ketoconazole AND cephalexin. i asked him did she say for certain it was fungal and if so, why the antibiotic too, but his answer was ambivalent and i'm tired of pushing.
i appreciate your timely responses and you have done much to allay my fears!
Warnings with over-the-counter drugs are driven by lawyers with concerns about liability. If there ever has been a potential link, the warning stays forever.
Most likely you won't find much useful, reliable information about fungal folliculitis in healthy people. And it usually isn't a clear-cut diagnosis. Yeasts and other fungi are on everybody's skin, so a culture test of any skin lesion often picks it up even if it has nothing to do with the cause of the rash. And it sounds like your doc might have asssumed a possible but not fungal cause, and prescribed such treatment just to see if it works, especially if antibacteria treatment had failed. But antibacterial treatment can fail for other reasons, most commonly because the bacteria are resistant to the antibiotic used--not necessarily because the real cause is fungal.
So unless your doc was very certain about the diagnosis, you should be skeptical a fungus/yeast is the cause. Even then, you might want to have a dermatologist confirm the diagnosis.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.